What are the health effects of recreational codeine use?
I like to use codeine occaisionally (once or twice a week at most) to help me relax and feel a minor high. Typically, I'll take about 90 to 150mg per session (100 to 200mg per week on average). Sometimes I take Tylenol-3's, and sometimes I extract the codeine from these pills and drink it pure. What are the potential health side-effects of this usage, both short- and long-term?
Let's start with some basic information: Codeine is part of the family of opioid drugs and can be made from the opium poppy flower or produced synthetically. Opioids like codeine and morphine are most commonly prescribed for mild to moderate pain relief but can also be used to induce feelings of intense pleasure and relaxation, as you may have experienced. That being said, higher doses can lower heart rate and blood pressure, cause disorientation, convulsions, hallucinations, coma, and even death. It's important to keep in mind that opioids like codeine have the potential to be highly addictive, possess certain short-term and long-term health effects, and may also be illegal if taken without a prescription.
Since you're taking codeine recreationally as opposed to by prescription guidelines, it’s harder to predict what harmful effects you may experience. The recommended dosage of codeine can depend on your height, weight, age, administration method, and the strength of the medication you have. Taking codeine with another medication, like acetaminophen, could lead to different effects. With acetaminophen alone, taking more than 4,000 milligrams a day increases the risk of liver damage, which could cause you to need a liver transplant or lead to death. In combination with codeine, it’s possible that you may experience very serious breathing problems within 24 to 72 hours. Codeine and acetaminophen together are especially dangerous if you have another health condition like asthma, chronic obstructive pulmonary disease (COPD), a head injury, a brain tumor, or any injury that increases pressure in your brain. There are also possible interactions with antidepressants, cold medications, medications used to treat certain mental illnesses, certain antifungal medications, benzodiazepines, certain medications for HIV, and sedatives, to name a few.
In the short-term, codeine use may result in positive effects such as pain relief, euphoria, relaxation. However, use may also result in negative effects such as mood changes, impaired coordination or vision, nausea and vomiting, and constipation or diarrhea. Long-term effects of codeine use can include:
- Difficulty concentrating and sleeping
- Difficulty urinating
- Severe constipation
Keep in mind that although some side effects can be associated with short-term use, continuous use can also result in long-term chronic conditions. Other more serious side effects that may appear in either the short- or long-term could include tremors, seizures, low blood pressure or slow heartbeat, rash, hives, hallucinations, and difficulty breathing. If you experience any of these, it would be best to contact a health care provider immediately.
Another issue that may contribute to the short- and long-term effects of use is the extraction method you mentioned in your question. Though many internet resources tout strategies to extract opioids like codeine from formulations that include other medications (like acetaminophen), the safety and effectiveness of these methods are difficult to determine—even by trained professionals. Unfortunately, attempting to make the opioids in medications like the one you describe more drinkable is often associated with codeine addiction, might be toxic, and could potentially be fatal.
Since codeine can be habit-forming, use isn't recommended in large doses, over long periods, or without speaking with a health care professional first. Taking high or extended doses of codeine could lead to severe consequences like liver damage, internal bleeding, kidney failure, heart attack, or death. People who do become addicted to codeine could experience withdrawal symptoms when they’re no longer using the substance.
Withdrawal symptoms may include:
- Stomach cramps
- Muscle aches
- Difficulty falling asleep or staying awake
Are you experiencing any of these symptoms when you aren't using codeine? If so, it may be a sign that you’re experiencing withdrawal symptoms. Have you noticed any need to increase the amount of codeine needed to reach the desired effect or to fight off withdrawal symptoms? If that’s the case, the former could indicate tolerance (needing more substance to produce the sought-after feelings), which may lead to a cycle of addiction.
If getting relaxed and feeling a small high is what you’re after when taking codeine, you might consider ways to do that without codeine. Endorphins are the hormones your body releases in response to pain or stress, to try to improve your mood. Yoga, running, many other forms of exercise, and (safer) sex, can all be safer and healthier ways to rev up your natural production of endorphins to produce feelings of intense pleasure and peace—without the risks of using addictive substances. If you have concerns about your codeine use, you may consider visiting a health care provider. Kudos to you for seeking out more information to inform future health-related decisions.
Originally published Nov 13, 2009
Submit a new comment
Can’t find information on the site about your health concern or issue?